Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 11, 2021Vance County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 11, 2021, 5:59 PM EDT for Vance County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 5:59 PM EDT (21:59 UTC)
Expired
Jul 11, 2021, 7:00 PM EDT
In force
61 min
Issued by
NWS Raleigh, NC

County Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS82 KRAH 112159
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT Sun Jul 11 2021
 
NCZ008>010-112300-
Vance NC-Warren NC-Granville NC-
559 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VANCE...NORTHWESTERN
WARREN AND NORTHEASTERN GRANVILLE COUNTIES UNTIL 700 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Henderson, moving north at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Tungsten, Satterwhite Point Marina, Drewry, Steele Creek Marina &
Campground, Bullocksville, Kerr Lake, Wise and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3648 7810 3638 7851 3654 7855 3654 7810
TIME...MOT...LOC 2159Z 176DEG 14KT 3647 7841 

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 11, 3:56 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 3:56 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
356 PM EDT Sun Jul 11 2021

.SYNOPSIS...
Central NC will remain situated between Bermuda high pressure to the
east and low pressure to the west through Monday. Deep southerly
flow will persist, with weak disturbances lifting through the area.
As the low to the west lifts into the Great Lakes mid-week, the high
will strengthen over the Carolinas.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 255 PM Sunday...

Central NC remains situated between an upper low to the west and the
Bermuda high to the east. The confluence of southwesterly flow from
the low and southeasterly return flow around the high has resulted
in strong moisture advection into the area. PWATs are in the 1.7 to
2 inch range this afternoon. MLCAPE is in the 1500-2500 J/Kg range
but the bulk shear remains weak (less than 20 kts). As a result,
showers and thunderstorms will be efficient rainfall producers and
there will be plenty of lightning, though severe potential is
otherwise limited. Some convection may linger through sunset before
dissipating. There will again be the chance for some low stratus/fog
to develop tonight. Lows should bottom out in the low to mid 70s.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 310 PM Sunday...

Persistent weather for Monday. Central NC will remain situated
between the upper low to the west and the Bermuda high to the east
on Monday. The continued southerly flow and moisture advection will
result in another day of PWATS in the 1.5 to 1.8 inch range, decent
instability (SBCAPE 1500-2500 J/Kg) and low bulk shear (< 20 kts).
Expect another day of diurnal convection with limited severe
potential. Highs should again top out in the upper 80s to low 90s.

Monday night, the low to the west begins to lift north toward the
Great Lakes. Both the GFS and the NAM have a upper level disturbance
moving northward along the east coast of FL and into GA/SC
overnight. For now, expect that disturbance to stay south of the
area through Monday night. Any lingering convection during the
evening should dissipate after sunset with the loss of heating. With
little change in airmass, there will again be the chance for some
low stratus to develop Monday night and lows should again bottom out
in the low to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 345 PM Sunday...

The extended period will generally feature a typical summertime
pattern for central NC, with diurnal showers and storms each
afternoon and evening, near-normal temperatures, and no real frontal
passages to speak of. The best chance for convection will generally
be in the west, as subsidence from a western Atlantic ridge keeps
the Coastal Plain drier, and a lee surface trough sets up over the
Piedmont. 0-6 km flow will be too weak for any organized severe
storm threat, and any convection should quickly dissipate after
sunset.

The Bermuda High will be at its strongest on Tuesday, and as the
center drifts west to just off the NC coast, subsidence from the
high will result in the lowest POPs of the period. Continue to have
no POPs in the east, with low chance only in the westernmost
counties. By late week into the weekend, as a couple of mid/upper
troughs and associated cold fronts move through the Upper Midwest
and Northeast, they will act to weaken the ridge and push it SE,
with moist southerly flow returning. Thus shower and storm chances
will gradually increase again, but there will continue to be a lack
of forcing mechanisms, with any fronts staying well to our north.
Thus POPs are capped at chance, highest in the NW Piedmont.

High temperatures will be close to normal through the period (upper-
80s to lower-90s). The second half of the period may be a couple
degrees cooler than the first half due to higher cloud/precip
coverage. Enough clouds and moisture will be around to keep lows
near to slightly above normal, in the upper-60s to lower-70s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 130 PM Sunday...

24 hour TAF period: Scattered convection across the area could
impact all terminals at various points through this evening. While
confidence when/if it will impact a given terminal in not high,
expect reduced vsbys and strong, gusty winds where showers/storms do
occur. Southwest winds around 7-10 kts could gust into the 15-20 kt
range outside of the convection. Convective activity could linger
after sunset, but should decrease in coverage and intensity
thereafter. Some low stratus is expected to develop again tonight,
with a period of cigs around 200-500 feet and MVFR vsbys possible
late overnight through daybreak, mainly at KFAY but possibly
elsewhere. Conditions should improve after sunrise, however there
will again be the chance for convection during the afternoon Monday.

Looking ahead: Afternoon/evening convection will be possible through
mid-week, mainly at KINT and KGSO, but both the chances and coverage
should decrease each day as high pressure strengthens aloft. Patchy
fog will also be possible around daybreak each morning. Otherwise,
primarily VFR conditions are expected.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Danco
AVIATION...KC
Hazardous weather outlook, Jul 11, 4:21 AM EDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
421 AM EDT Sun Jul 11 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
421 AM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 2:08 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 PM EDT Sun Jul 11 2021

NCZ028-111900-
Edgecombe NC-
208 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT EDGECOMBE COUNTY UNTIL 300 PM
EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bruce, or 10 miles northeast of Farmville, moving northeast at 25
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield, Conetoe, Speed and
Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3568 7766 3571 7770 3583 7775 3587 7783
      3608 7773 3611 7771 3615 7770 3613 7764
      3611 7763 3609 7753 3606 7754 3604 7753
      3604 7747 3600 7743 3601 7741 3590 7734
TIME...MOT...LOC 1807Z 211DEG 22KT 3573 7750

10
Special weather statement, Jul 11, 3:24 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
324 PM EDT Sun Jul 11 2021

NCZ042-077-112030-
Johnston NC-Harnett NC-
324 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT AND
NORTHWESTERN JOHNSTON COUNTIES UNTIL 430 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Angier, or 12 miles northeast of Lillington, moving
northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smithfield, Clayton, Coats Crossroads and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3539 7861 3547 7872 3563 7856 3571 7847
      3572 7843 3562 7823
TIME...MOT...LOC 1923Z 223DEG 19KT 3548 7861

AK
Special weather statement, Jul 11, 4:11 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
411 PM EDT Sun Jul 11 2021

NCZ007-008-112115-
Person NC-Granville NC-
411 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT PERSON AND NORTHWESTERN
GRANVILLE COUNTIES UNTIL 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roxboro, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Roxboro, Concord, Bethel Hill, Bushy Fork, Hyco Lake, Mayo Reservoir
and Hyco Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3627 7898 3628 7915 3654 7914 3654 7869
TIME...MOT...LOC 2011Z 219DEG 21KT 3640 7898

AK
Special weather statement, Jul 11, 4:17 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
417 PM EDT Sun Jul 11 2021

NCZ042-112115-
Johnston NC-
417 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL
515 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smithfield, Micro, Selma, Four Oaks and Pine Level.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3542 7848 3557 7848 3556 7817 3537 7819
TIME...MOT...LOC 2016Z 292DEG 11KT 3547 7841

AK
Special weather statement, Jul 11, 4:38 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
438 PM EDT Sun Jul 11 2021

NCZ042-078-112145-
Johnston NC-Wayne NC-
438 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE AND
SOUTHEASTERN JOHNSTON COUNTIES UNTIL 545 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Mount Olive, moving north at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Princeton and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3523 7825 3529 7830 3526 7840 3530 7852
      3549 7825 3546 7807 3522 7821
TIME...MOT...LOC 2037Z 191DEG 19KT 3532 7824

AK
Special weather statement, Jul 11, 5:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT Sun Jul 11 2021

NCZ008>010-112300-
Vance NC-Warren NC-Granville NC-
559 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VANCE...NORTHWESTERN
WARREN AND NORTHEASTERN GRANVILLE COUNTIES UNTIL 700 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Henderson, moving north at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Tungsten, Satterwhite Point Marina, Drewry, Steele Creek Marina &
Campground, Bullocksville, Kerr Lake, Wise and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3648 7810 3638 7851 3654 7855 3654 7810
TIME...MOT...LOC 2159Z 176DEG 14KT 3647 7841

AK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:56 PM EDTSpecial Weather StatementRAHVance, Warren64 min
Jul 11, 2:08 PM EDTSpecial Weather StatementRAHEdgecombe52 min
Jul 11, 3:24 PM EDTSpecial Weather StatementRAHJohnston66 min
Jul 11, 4:11 PM EDTSpecial Weather StatementRAHPerson64 min
Jul 11, 4:17 PM EDTSpecial Weather StatementRAHJohnston58 min
Jul 11, 4:38 PM EDTSpecial Weather StatementRAHJohnston67 min
Jul 11, 4:56 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne20 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.